Assessment
Questionnaire

Have a symptom?
See what questions
a doctor would ask.
 
News » Medication overdose for heart patients
 

Medication overdose for heart patients

Anticoagulants are drugs commonly given to people presenting to hospital with symptoms due to heart disease, however recent data shows that these medications are often given in large doses, which can cause bleeding problems. Anticoagulants, also known as blood thinners, include heparin and warfarin, are used to reduce the immediate risk of the heart being starved of blood due to blood clots. The risk of overdose is increased by low body weight, female gender, older age and co-morbid kidney disease. Bleeding due to overdose can occur in the stomach due to ulcers, breaks in the skin i.e. needle access, and the brain, causing a hemorrhagic stroke. People who suffer complications of overdoses are more likely to have an adverse hospital admission with longer stays and death.

Source: summary of medical news story as reported by USA Today.com

Related Disease Topics:

Article Source Details

About: Medication overdose for heart patients

Date: 27 December 2005

Source: USA Today.com

URL: http://www.usatoday.com/news/health/2005-12-27-heart-overdose_x.htm

Related Medical Topics

This summary article refers to the following medical categories:

More News Topics

  • Multiple sclerosis occurs in 1.1 million people worldwide
  • Mum threatens to take legal action over daughter’s death
  • Narcissistic personality disorder
  • Narcolepsy often undiagnosed for a long time
  • Native Americans at significant risk for heart problems
  • Natural celery based product pushed as a replacement for Vioxx
  • Natural cholesterol lowering drug has now side effects
  • Natural disaster continuing death toll
  • Natural treatment for high cholesterol
  • Naturally occurring gas causing 20,000 lung cancer deaths in Europe
  •  

    By using this site you agree to our Terms of Use. Information provided on this site is for informational purposes only; it is not intended as a substitute for advice from your own medical team. The information on this site is not to be used for diagnosing or treating any health concerns you may have - please contact your physician or health care professional for all your medical needs. Please see our Terms of Use.

    Home | Symptoms | Diseases | Diagnosis | Videos | Tools | Forum | About Us | Terms of Use | Privacy Policy | Site Map | Advertise